The Herb Kava May Increase Risk of Liver Disease
James Meschino DC, MS, ROHP
Kava and its active ingredients, kavalactones are well recognized for their calming and anti-anxiolytic properties in the world of herbal medicine. From a pharmacologic standpoint, Kava’s active ingredients produce similar EEG changes to the drug diazepam, producing tranquilizing effects and other effects closely related to drugs that bind to benzodiazepine receptors in the brain. It has previously been reported that, among other potential side effects, the long-term use of Kava may cause yellowing of the skin, which may reflect undesirable changes to the liver. (1)
At the end of 2001, reports have surfaced in the European and the U.S. consumer press linking the consumption of Kava to liver disease. Concerns about Kava stems from case reports from Germany and Switzerland that identify the herb as a possible causative agent in liver toxicity and liver failure. Based on these reports, the UK has banned sales of Kava products pending investigation and German authorities have notified manufacturers of Kava products that their licenses to market the herb could be withdrawn.
Prior to these reports, Kava’s safety record in the U.S. was relatively unchallenged. While the Food and Drug Administration (FDA) has not communicated directly with the public about any potential dangers associated with Kava, a letter to health care practitioners issued December 18, 2001 states that it is investigating whether Kava products marketed in the U.S. pose a public health concern. The agency noted that approximately 25 cases of sometimes serious liver toxicity have reportedly been associated with Kava consumption by German and Swiss health authorities.
In a conference call with trade representatives on December 18, the FDA informed associates that its letter to healthcare practitioners was meant to serve as a data gathering tool and is not issued as a warning or alert. In the U.S., some Kava-related liver damage has been reported through the MedWatch reporting system of adverse events and these cases are now being followed up as part of the investigative process. (2)
1. The Botanical Pharmacy, Boon H and Smith M, Quarry Health Books, 1999: 215-219.
2. National Nutritional Foods Association Update-Kava Safety Concerns Raised, December 21, 2001